Alert archive / California / Wind Advisories in 2020

Wind Advisory 8, NWS Phoenix, AZ

February 29, 2020Imperial County, Riverside County, California

NWS Phoenix, AZ issued this wind advisory at Feb 29, 2020, 2:49 AM PST for Imperial County, Riverside County, California. It took effect at Feb 29, 2020, 4:00 PM PST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Feb 29, 2020, 2:49 AM PST (10:49 UTC)
In effect from
Feb 29, 2020, 4:00 PM PST
Expired
Mar 2, 2020, 3:00 AM PST
In force
35 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA

The radar

The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2020-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2020-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3305 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS75 KPSR 291049
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
349 AM MST Sat Feb 29 2020

CAZ562-292315-
/O.NEW.KPSR.WI.Y.0008.200301T0000Z-200302T1100Z/
Imperial County Southwest-
249 AM PST Sat Feb 29 2020

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM PST
MONDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 4 PM this afternoon to 3 AM PST Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ564-566-567-292315-
/O.NEW.KPSR.WI.Y.0008.200301T1900Z-200302T0400Z/
Chuckwalla Mountains-Imperial County West-Imperial Valley-
Including the cities of Imperial Hot Mineral Springs, 
Coolidge Springs, Salton City, Winona, Coyote Wells, 
Plaster City, El Centro, Calexico, Alamorio, and Brawley
249 AM PST Sat Feb 29 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PST SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Chuckwalla Mountains, Western Imperial County and 
  Imperial Valley.

* WHEN...From 11 AM to 8 PM PST Sunday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
6 follow-up statements
153 
WWUS75 KPSR 291948
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1248 PM MST Sat Feb 29 2020

CAZ562-011400-
/O.CON.KPSR.WI.Y.0008.200301T0000Z-200302T1100Z/
Imperial County Southwest-
1148 AM PST Sat Feb 29 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
3 AM PST MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 4 PM this afternoon to 3 AM PST Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ564-566-567-011400-
/O.CON.KPSR.WI.Y.0008.200301T1900Z-200302T0400Z/
Chuckwalla Mountains-Imperial County West-Imperial Valley-
Including the cities of Imperial Hot Mineral Springs, 
Coolidge Springs, Salton City, Winona, Coyote Wells, 
Plaster City, El Centro, Calexico, Alamorio, and Brawley
1148 AM PST Sat Feb 29 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PST
SUNDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Imperial Valley, Western Imperial County and 
  Chuckwalla Mountains.

* WHEN...From 11 AM to 8 PM PST Sunday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
051 
WWUS75 KPSR 010311
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
811 PM MST Sat Feb 29 2020

CAZ562-011515-
/O.CON.KPSR.WI.Y.0008.000000T0000Z-200302T1100Z/
Imperial County Southwest-
711 PM PST Sat Feb 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 3 AM PST Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ564-566-567-011515-
/O.CON.KPSR.WI.Y.0008.200301T1900Z-200302T0400Z/
Chuckwalla Mountains-Imperial County West-Imperial Valley-
Including the cities of Imperial Hot Mineral Springs, 
Coolidge Springs, Salton City, Winona, Coyote Wells, 
Plaster City, El Centro, Calexico, Alamorio, and Brawley
711 PM PST Sat Feb 29 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PST
SUNDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Imperial Valley, Western Imperial County and 
  Chuckwalla Mountains.

* WHEN...From 11 AM to 8 PM PST Sunday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
090 
WWUS75 KPSR 011134
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
434 AM MST Sun Mar 1 2020

CAZ562-012300-
/O.CON.KPSR.WI.Y.0008.000000T0000Z-200302T1100Z/
Imperial County Southwest-
334 AM PST Sun Mar 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 3 AM PST Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ564-566-567-012300-
/O.CON.KPSR.WI.Y.0008.200301T1900Z-200302T0400Z/
Chuckwalla Mountains-Imperial County West-Imperial Valley-
Including the cities of Imperial Hot Mineral Springs, 
Coolidge Springs, Salton City, Winona, Coyote Wells, 
Plaster City, El Centro, Calexico, Alamorio, and Brawley
334 AM PST Sun Mar 1 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Imperial Valley, Western Imperial County and 
  Chuckwalla Mountains.

* WHEN...From 11 AM to 8 PM PST Sunday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
304 
WWUS75 KPSR 012108
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
208 PM MST Sun Mar 1 2020

CAZ562-021100-
/O.CON.KPSR.WI.Y.0008.000000T0000Z-200302T1100Z/
Imperial County Southwest-
108 PM PST Sun Mar 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST MONDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 55 mph through 8
  pm, then gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 3 AM PST Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ564-566-567-020400-
/O.CON.KPSR.WI.Y.0008.000000T0000Z-200302T0400Z/
Chuckwalla Mountains-Imperial County West-Imperial Valley-
Including the cities of Imperial Hot Mineral Springs, 
Coolidge Springs, Salton City, Winona, Coyote Wells, 
Plaster City, El Centro, Calexico, Alamorio, and Brawley
108 PM PST Sun Mar 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Imperial Valley, Western Imperial County and 
  Chuckwalla Mountains.

* WHEN...Until 8 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
349 
WWUS75 KPSR 020351
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
851 PM MST Sun Mar 1 2020

CAZ564-566-567-020500-
/O.EXP.KPSR.WI.Y.0008.000000T0000Z-200302T0400Z/
Chuckwalla Mountains-Imperial County West-Imperial Valley-
Including the cities of Imperial Hot Mineral Springs, 
Coolidge Springs, Salton City, Winona, Coyote Wells, 
Plaster City, El Centro, Calexico, Alamorio, and Brawley
751 PM PST Sun Mar 1 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING...

Westerly winds continued to weaken this evening below advisory
thresholds across the Imperial Valley, Western Imperial County, 
and Chuckwalla Mountains. However, wind gusts up to 35 mph will
continue to be possible over the next few hours. 

$$

CAZ562-021100-
/O.CON.KPSR.WI.Y.0008.000000T0000Z-200302T1100Z/
Imperial County Southwest-
751 PM PST Sun Mar 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 3 AM PST Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
632 
WWUS75 KPSR 021032
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
332 AM MST Mon Mar 2 2020

CAZ562-021145-
/O.EXP.KPSR.WI.Y.0008.000000T0000Z-200302T1100Z/
Imperial County Southwest-
232 AM PST Mon Mar 2 2020

...WIND ADVISORY WILL EXPIRE AT 3 AM PST EARLY THIS MORNING...

Winds will remain gusty, but have fallen below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 29, 2:48 AM PST, 1 minute earlier.

Area forecast discussion, Feb 29, 2:48 AM PST, 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
348 AM MST Sat Feb 29 2020

.SYNOPSIS...
Above normal temperatures and increasing breezy conditions are
expected this weekend under partly cloudy skies. A low pressure
system will bring cooler conditions as well as a chance of light
precipitation to the region Monday. A return to above normal
temperatures is anticipated by the middle of next week as a strong
area of high pressure builds across the Intermountain West.

&&

.DISCUSSION...
Today will feature less high clouds over the region allowing
temperatures to warm to near 80 degrees in the Phoenix area to the
lower 80s over the western Deserts. A deep Pacific trough is
currently shown in water vapor imagery moving through the Pacific
Northwest with a western extension well off the West Coast. This
offshore PV anomaly will eventually become the dominant feature
within the deep trough as it dives southward today into Sunday.
Models continue to show strong height falls entering our region
beginning this evening and through Sunday as the trough
approaches. This will lead to a rapid strengthening of the
boundary layer winds across southern California later today
resulting in Advisory level winds across far southwest Imperial
County and then widespread breezy to windy conditions during the
daytime hours Sunday.

The deepening trough will continue its track southward on Sunday
with the center of its circulation riding along the California
coast. Model agreement remains high the closed low will move
fairly quickly southward to just off the southern California coast
early Sunday night before slowing down as it turns toward the east
moving just south of the U.S./Mexico border Monday morning. At
this point, our area will fall under the strongest vertical ascent
region with models also showing modest low and mid level moisture
working through the area. There is still some uncertainty with the
areal coverage of shower activity Sunday night and Monday, but
the first round looks likely Sunday night in mainly high terrain
areas north and east of Phoenix. The bulk of the GEFS members show
at least a couple hundredths of an inch of QPF for Phoenix
between 06-18Z Monday while the EPS mean is slower indicating
better chances Monday afternoon. The timing of the showers is
still uncertain enough to keep PoPs for any particular time frame
mostly lower than 30% over the deserts and less than 50% across
Gila County, but it does seem very likely locations from Phoenix
eastward will see at least some measurable precip.

As the cold core moves across southern Arizona Monday afternoon,
upper level jet forced ascent will move well south of the area,
but low and mid level instability will increase as the low center
moves just south of the area. This will likely lead to instability
showers across south-central and eastern Arizona late Monday
morning into the afternoon. Can't rule out a few isolated
thunderstorms and an outside chance of even small hail, but
confidence is too low at this point to include in the official
forecast. QPF amounts are also still somewhat uncertain, but
lower desert areas are most likely to see less than 0.1" and high
terrain areas less than 0.25". Enough cold air will move into the
region to drop Monday's highs well into the 60s over the lower
deserts or around 10 degrees below normal.

Strong ridging aloft is seen moving in from the west on Tuesday
before the ridge gradually flattens out as it overtakes the region
during the middle part of next week. This will lead to rapid
warming and temperatures climbing to above normal readings by
Wednesday or Thursday, and likely topping 80 degrees late next
week.

&&

.AVIATION...Updated at 0536Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Cloud cover has somewhat scattered out this evening with FEW-
SCT decks aoa 15 kft. Expect cloud cover to increase again tomorrow
afternoon with SCT-BKN mid and high level clouds generally around 10
kft and above. Winds will follow diurnal tendencies with speeds
remaining fairly light through the TAF period.

Southeast California/Southwest Arizona including KIPL and KBLH:

Expect periods of SCT-BKN mid and high level clouds to continue
through the next 24 hours. Winds overnight should remain light
becoming variable at times. Westerly winds at KIPL and
south/southwesterly winds at KBLH start to pick up tomorrow
afternoon with gusts upwards of 18-22 kts possible.

&&

.FIRE WEATHER...
Monday through Friday:
An approaching weather system is expected Sunday night through
Monday bringing cooler conditions and chances of rain mainly to
the Arizona lower deserts and good chances of rain and high
elevation snow north and east of Phoenix. Breezy conditions mainly
across the Lower Colorado River Valley will continue early next
week before winds diminish by Wednesday. Building high pressure
Tuesday into Wednesday will lead to drier and warming conditions
with above normal temperatures by Wednesday or Thursday. Minimum
afternoon humidities on Monday will be 25-35% over the deserts to
50% across the eastern high terrain with daily afternoon readings
falling back into the teens by Wednesday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Wind Advisory from 4 PM this evening to 3 AM PST Monday for
     CAZ562.

     Wind Advisory from 11 AM to 8 PM PST Sunday for CAZ564-566-567.

&&

DISCUSSION...Kuhlman
AVIATION...Smith
FIRE WEATHER...Kuhlman

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.